Acute dystonia, a form of muscle paralysis which can leave an individual in any number of sustained abnormal postures, is a common but overlooked side effect of antipsychotic and other drugs, according to a recent review.
In a study of the available literature, researchers in the Netherlands found that, depending on individual risk factors, dystonia can occurr as a result of antipsychotics use, anywhere from 2 to 90 per cent of cases. Those most at risk are between the ages of 10 and 19, white, males, those with a previous experience of dystonia, cocaine users, those with affective disorders and those with hypocalcaemia, dehydration or hypothyroidism.
High potency antipsy chotics such as haloperidol, fluphenazine and pimozide were seen to cause dystonia more frequently than do low potency drugs such as chlorpromazine and thioridazine. Clozapine is the only known atypical antipsychotic drug that does not induce dystonia. Antiemetic and antidepressant drugs are also implicated in dystonia (BMJ 1999; 319: 623-6).